Kansas, 2016

Tornadoes and Flooding in Kansas, April 15 to 16, 2016

April 15 to 16, 2016 · NWS DDC · 22 events in 8 counties and zones

Severe thunderstorms developed along a dry line mixing into western Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$80,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Severe thunderstorms developed along a dry line mixing into western Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 15, 12:47 PM CST, 32 minutes earlier.

Area forecast discussion, Apr 15, 12:47 PM CST, 32 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
147 PM CDT FRI APR 15 2016

.SYNOPSIS...
Issued at 1249 PM CDT Fri Apr 15 2016

A large upper level low will amplify and then close off over the
Intermountain west through Sunday. Surface troughing ahead of
this feature will continue to result in ample low level moisture
streaming into western Kansas. A surface dryline was situated just
west of the Colorado state line this afternoon. A surface cold
front will pass across western Kansas Sunday into Monday. By late
Monday into early Wednesday the upper level low is advertised to
be situated over the central plains. Surface high pressure will
edge into western Kansas by Wednesday. By late next week, this
upper level trough will finally move into the eastern United
States and weak upper level ridging will build into the plains. By
next weekend, another deep upper level low may move into the
southwestern United States.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 1249 PM CDT Fri Apr 15 2016

Thunderstorms are expected to develop along the dryline late this
afternoon and then propagate northeastward into western Kansas in
the 00z-04z time frame. Since the Gulf of Mexico is not completely
open for moisture return, some marginal moisture is returning
ahead of the dryline with dewpoints in the lower 50s after daytime
mixing. Although the mean wind vector will only be slightly off
the dryline, some supercell storms are likely initially given
surface based CAPE values of 1500 j/kg and 40 kt bulk shear.
Current thinking is that the tornado threat is low due to marginal
surface based CAPE and high dewpoint depressions. Due to expected
storm rotation, hail to 2 inches in diameter or even larger is
possible with the storms. Thunderstorms are expected to linger
across far western Kansas later tonight and through Saturday, with
the heaviest convection in far western Kansas.

.LONG TERM...(Saturday night through Friday)
Issued at 1249 PM CDT Fri Apr 15 2016

Widespread showers and thunderstorms are still expected Saturday
night into early Monday while gradually shifting eastward.
There is high uncertainty in how fast the upper level system will
shift eastward, leading to strong uncertainty in rainfall amounts.
We still think that there will be widespread 1 to 3" rain totals
with localized heavier amounts. A flood watch was issued along
and east of the 100th meridian. Even though the warm conveyor
belt will shift east of western Kansas by Monday and Tuesday,
scattered showers and thunderstorms can't be ruled out due to the
upper level cold pool and remnant low level moisture. High
temperatures will be held down Saturday by convection with mainly
60s. Temperatures Sunday will depend on how fast the cold front
passes. Highs could be in the 40s in far western Kansas, with 60s
in central Kansas. Lows Saturday and Sunday will be quite mild
over central Kansas and parts of western Kansas due to high
dewpoints, south winds and cloudy skies. Highs Monday and Tuesday
will be on the chilly side in the wake of the cold front with
mostly 50s. Lows could be in the 30s by Tuesday if skies clear.
Upper level ridging will edge into the plains by late next week.
There is a great deal of uncertainty with the large scale pattern
for next weekend. Some of the models develop a large trough in the
western United States, with thunderstorm chances increasing again
over the plains while other model solutions are drier.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1239 PM CDT Fri Apr 15 2016

Strong southeast winds will persist through the period due to
strong lee troughing. With the loss of daytime heating, stratus
will develop between 03 and 06z and then gradually lower tonight.
Thunderstorms may venture toward the TAF sites this evening
and tonight.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  71  55  65  51 /  30  70  90 100
GCK  73  53  63  45 /  40  70  90 100
EHA  74  52  64  42 /  60  70  90  80
LBL  74  54  65  46 /  40  70  90 100
HYS  73  54  65  51 /  20  60  70  90
P28  74  57  68  56 /  20  40  50  90

&&

.DDC Watches/Warnings/Advisories...
Flood Watch from late tonight through Monday morning for KSZ030-
031-045-046-064>066-078>081-088>090.

&&

SYNOPSIS...Finch
SHORT TERM...Finch
LONG TERM...Finch
AVIATION...Finch
Hazardous weather outlook, Apr 15, 3:26 AM CST, 9 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
426 AM CDT FRI APR 15 2016

KSZ030-031-043>046-061>066-074>081-084>090-160930-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
426 AM CDT FRI APR 15 2016 /326 AM MDT FRI APR 15 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DISCUSSION...SEVERE THUNDERSTORMS ARE POSSIBLE IN THE WESTERN
 COUNTIES LATE THIS AFTERNOON THROUGH EARLY EVENING. ANY TORNADO
 THREAT WOULD BE MAINLY NEAR THE COLORADO LINE AS THE STORMS WILL
 BECOME LESS ISOLATED UPON ENTERING KANSAS. HAIL TO GOLF BALL
 SIZE OR SLIGHTLY LARGER IS THE MORE LIKELY THREATS ALONG WITH
 AND ISOLATED DAMAGING WIND.

.DAY ONE...TODAY AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED TORNADO RISK.
  ELEVATED HAIL RISK - GOLF BALLS
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  ELEVATED FLOODING RISK.
  SIGNIFICANT LIGHTNING RISK.
  ELEVATED NON THUNDERSTORM WIND RISK.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

HAZARDS WEATHER RISK...

  SATURDAY...
  ELEVATED FLOODING RISK.
  LIMITED SEVERE THUNDERSTORM RISK.
  ELEVATED NON THUNDERSTORM WIND RISK.
  LIMITED FIRE WEATHER RISK.

  SUNDAY...
  ELEVATED FLOODING RISK.
  EXTREME LIGHTNING RISK.
  LIMITED NON THUNDERSTORM WIND RISK.

  MONDAY...
  LIMITED LIGHTNING RISK.

  TUESDAY...
  LIMITED LIGHTNING RISK.

  WEDNESDAY...
  LIMITED LIGHTNING RISK.

  THURSDAY...
  LIMITED LIGHTNING RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT NEAR THE
KANSAS - COLORADO LINE.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

The radar

The Dodge City radar (KDDC), 178 km away, was scanning. The volume nearest the first event began at 19:19 UTC.

Open the radar archive at this moment

Event by event

12 hail, 5 heavy rain, 2 flood, 2 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Morton

When
April 15, 1:19 PM CST
Where
Morton County, 7.32 mi NNW of Wilburton
Measured
2 in hail
Reported by
Public
Coordinates
37.170, -101.840

Flood, Morton

When
April 15, 6:49 PM CST to 11:49 PM CST
Where
Morton County, 5.17 mi W of Richfield to 4.58 mi ENE of Richfield
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.279, -101.874

Widespread flooding was reported across much of the county. Many county roads, including highway 51, were covered by flood water.

Tornado, Morton

When
April 15, 7:30 PM CST to 7:37 PM CST
Where
Morton County, 2.69 mi ENE of (1k5)elkhart to 3.9 mi SW of Wilburton
Rating
EF1
Path length
1.8 mi
Path width
125 yd
Property damage
$80,000
Reported by
Emergency Manager
Coordinates
37.017, -101.836

The tornado pulled the center of the irrigation sprinkler out of the concrete. There was some damage to outbuildings near the path of the tornado. It appeared that perhaps 5 inches of rain fell in 2 hours.

Heavy Rain, Morton

When
April 15, 7:30 PM CST to April 16, 12:30 AM CST
Where
Morton County, 0.88 mi NW of (1k5)elkhart
Reported by
CoCoRaHS
Coordinates
37.010, -101.890

Rainfall of 6.52 inches was observed.

Heavy Rain, Morton

When
April 15, 7:30 PM CST to April 16, 2:30 AM CST
Where
Morton County, 0.88 mi NW of (1k5)elkhart
Reported by
CoCoRaHS
Coordinates
37.010, -101.890

Rainfall of 5.38 inches was reported.

Hail, Morton

When
April 15, 7:32 PM CST
Where
Morton County, 6.18 mi SSE of Wilburton
Measured
1.75 in hail
Reported by
Public
Coordinates
37.000, -101.720

Tornado, Morton

When
April 15, 7:52 PM CST to 7:58 PM CST
Where
Morton County, 6.08 mi NW of Rolla to 6.57 mi ESE of Richfield
Rating
EF0
Path length
3.5 mi
Path width
400 yd
Reported by
Storm Chaser
Coordinates
37.176, -101.715

There was nothing to damage by this tornado. It was verified by a storm chaser with pictures and video of the tornado that appeared to be at least 1/4 mile wide.

Hail, Morton

When
April 15, 8:19 PM CST
Where
Morton County, 7.32 mi NNW of Wilburton
Measured
2 in hail
Reported by
Public
Coordinates
37.170, -101.840

Hail, Morton

When
April 15, 8:21 PM CST
Where
Morton County, 1.79 mi ENE of Wilburton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.090, -101.740

Hail, Morton

When
April 15, 8:37 PM CST
Where
Morton County, 2.75 mi E of Richfield
Measured
1.25 in hail
Reported by
Public
Coordinates
37.270, -101.730

Hail, Seward

When
April 15, 8:44 PM CST
Where
Seward County, 9.13 mi N of (Lbl)liberal Arpt
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
37.180, -101.000

Hail, Morton

When
April 15, 8:50 PM CST
Where
Morton County, 12.78 mi ENE of Richfield
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.330, -101.560

Thunderstorm Wind, Stanton

When
April 15, 9:00 PM CST
Where
Stanton County, 1.29 mi ENE of Johnson
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.580, -101.730

Winds were estimated to be 60 MPH.

Hail, Grant

When
April 15, 9:08 PM CST
Where
Grant County, 2.82 mi ENE of Stano Station
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.580, -101.450

Hail, Grant

When
April 15, 9:10 PM CST
Where
Grant County, 7.78 mi SSW of Ulysses
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
37.470, -101.400

Hail, Grant

When
April 15, 9:20 PM CST
Where
Grant County, 1.38 mi S of Ulysses
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
37.560, -101.370

Hail, Grant

When
April 15, 9:21 PM CST
Where
Grant County, 0.55 mi E of Ulysses
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.580, -101.360

Hail, Haskell

When
April 15, 9:53 PM CST
Where
Haskell County, 3.62 mi NNW of Satanta Muni Arpt
Measured
1 in hail
Reported by
Public
Coordinates
37.500, -101.000

Heavy Rain, Hodgeman

When
April 15, 10:00 PM CST to April 16, 10:30 AM CST
Where
Hodgeman County, 1.09 mi E of Jetmore
Reported by
Trained Spotter
Coordinates
38.080, -99.880

Rainfall of 3.94 was reported.

Heavy Rain, Ford

When
April 15, 11:00 PM CST to April 16, 8:00 AM CST
Where
Ford County, 4.07 mi ESE of Howell
Reported by
NWS Employee
Coordinates
37.760, -100.110

Rainfall of 3.15 inches was reported.

Heavy Rain, Gray

When
April 16, 12:00 AM CST to 7:00 AM CST
Where
Gray County, 3.5 mi N of Montezuma
Reported by
COOP Observer
Coordinates
37.650, -100.440

Rainfall of 3.25 was observed.

Flood, Gray

When
April 16, 12:00 AM CST to 12:00 PM CST
Where
Gray County, 5.31 mi SSW of Haggard to 7.27 mi SSW of Haggard
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
37.550, -100.340

County road FF near K-23 was across the road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyThe tornado archive for Kansas, 2016Warnings in Kansas, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 632224, 632239, 632237, 632240, 632243, 632225, 632238, 632226, 632227, 632228, 632229, 632230, 632231, 632232, 632233, 632234, 632235, 632236, 632241, 632242, 632244, 632246.